Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 21, 2004Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2004, 7:56 PM EDT for Greenbrier County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 7:56 PM EDT (23:56 UTC)
Expired
May 21, 2004, 8:30 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS51 KRNK 212356
SVRRNK
WVC025-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA   

* UNTIL 830 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEOLA...OR ABOUT OVER NEOLA...AND MOVING SOUTH AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3803 8000 3804 8016 3783 8024 3795 8003

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:55 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 21, 6:55 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI MAY 21 2004

.SHORT TERM...
HAVE UPDATED THE FORECAST TO CANCEL SEVERE TSTM WATCH 233...AND
ISSUE A NEW SEVERE TSTM WATCH 241 FOR BATH AND GREENBRIER COUNTIES
UNTIL 1100 PM. BOWING MCS MOVG INTO NW WV MAY MAKE IT ACROSS THE
STATE TOWARD 1100 PM. OTHER THAN ADJUSTMENTS TO WEATHER...NO OTHER
CHANGES.

***PREVIOUS DISCUSSION***

RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING
INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST
COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF
3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS
TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS
EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS
EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD
COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW
NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID
IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION
WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT
DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP
SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE.
THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY
PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE
CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90
E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA.

&&

.LONG TERM...

SATURDAY NIGHT THROUGH SUNDAY NIGHT.

LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON
THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE
MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL
CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE
BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR
NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN
THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING.

MONDAY THROUGH THURSDAY.

NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR
IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING
BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A
SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING
UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING
SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE
TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS
AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS
MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE
THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS
SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD
FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE
POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW
ACROSS THE REGION. TIMING OF THESE FEATURES BY THE
MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE
GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY
WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST
PRECIPITATION FREE FROM THURSDAY ONWARD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS/JH
Hazardous weather outlook, May 21, 7:43 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI MAY 21 2004

VAZ020-WVZ045-221000-
BATH-GREENBRIER-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ANOTHER LARGE AREA OF THUNDERSTORMS WILL MOVE INTO BATH AND
GREENBRIER COUNTIES LATER THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER FROM THESE STORMS...PRIMARILY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-221000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-
PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-
STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-YADKIN-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A
FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, May 21, 4:32 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             TIMBERLAKE              37.32N 79.25W
05/21/2004  0.75 INCH        CAMPBELL           VA   BROADCAST MEDIA

0405 PM     TSTM WND DMG     BEDFORD CITY            37.34N 79.52W
05/21/2004                   BEDFORD            VA   AMATEUR RADIO

            TREE DOWN ACROSS ROAD.

&&

BS
Special weather statement, May 21, 4:39 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 21 2004

VAZ023-034-045-212216-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-
439 PM EDT FRI MAY 21 2004

THUNDERSTORMS CONTAINING EXTREMELY HEAVY RAIN...AND POSSIBLY LARGE
HAIL AND STRONG DAMAGING WINDS...WILL MOVE OUT OF BEDFORD...
BOTETOURT...AND CAMPBELL COUNTY BEFORE 600 PM EDT.
HOWEVER...FLOODING AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS
POSSIBLE UNTIL EARLY EVENING DUE TO POTENTIAL EXCESSIVE RUNOFF FROM
THE RAINS.

ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION
BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POSSIBLE THROUGH
EARLY TRHIS EVENING.

VAZ022-033-043-044-046-058-059-212216-
APPOMATTOX VA-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROANOKE VA-
439 PM EDT FRI MAY 21 2004

A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS WILL DRIFT SOUTH OR
SOUTHEAST AT 10 TO 20 MPH THROUGH MUCH OF SOUTH CENTRAL VIRGINIA FOR
THE REST OF THE AFTERNOON INTO THIS EVENING.  LARGE HAIL...STRONG
DAMAGING WINDS...AND TORRENTIAL RAINFALL WHICH MAY RESULT IN FLASH
FLOODING OF SMALL STREAMS AND CREEKS CAN BE EXPECTED.

ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION
BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POASSIBLE THROUGH
MID EVENING.

WERT
Local storm report, May 21, 4:41 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 N GALA                37.76N 79.82W
05/21/2004  1.75 INCH        BOTETOURT          VA   PUBLIC

&&

BS
Local storm report, May 21, 5:08 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S LYNCHBURG AIRPORT   37.30N 79.20W
05/21/2004                   CAMPBELL           VA   TRAINED SPOTTER

            TREE DOWN.

&&

BS
Local storm report, May 21, 5:17 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 SSE MONETA            37.13N 79.61W
05/21/2004  0.88 INCH        BEDFORD            VA   TRAINED SPOTTER

&&

JH
Special weather statement, May 21, 6:22 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 21 2004

VAZ018>020-022>024-033>035-043>047-058-059-212313-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA-
FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROANOKE VA-
ROCKBRIDGE VA-
622 PM EDT FRI MAY 21 2004

SEVERE THUNDERSTORM WATCH 233 HAS BEEN CANCELED.

THE AREA OF SHOWERS AND THUNDERSTORMS ACROSS PITTSYLVANIA...HALIFAX
AND CHARLOTTE COUNTIES HAVE WEAKENED AND ARE BELOW SEVERE LIMITS. THE
THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA. THESE STORMS
WILL CONTINUE TO MOVE SOUTH AT 15 MPH. LOCALLY HEAVY RAIN IS
POSSIBLE.

07

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.